Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS New York, NY

May 31, 2002Bronx County, New York County, Queens County, New York

NWS New York, NY issued this severe thunderstorm warning at May 31, 2002, 7:18 PM EDT for Bronx County, New York County, Queens County, New York. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 7:18 PM EDT (23:18 UTC)
Expired
May 31, 2002, 7:45 PM EDT
In force
27 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bronx County, NY, New York County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:30 PM EDTThunderstorm Wind 50 EBronx, NYAs a severe thunderstorm moved east, it produced high winds that downed trees at the intersection of the Henry Hudson Parkway and West 247th Street.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 312318
SVROKX
NYC005-061-081-312345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
718 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRONX COUNTY IN SOUTHEAST NEW YORK
  NORTHEASTERN NEW YORK COUNTY IN SOUTHEAST NEW YORK
  NORTHERN QUEENS COUNTY IN SOUTHEAST NEW YORK

* UNTIL 745 PM EDT.

* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR TETERBORO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  MOTT HAVEN AND ASTORIA AROUND 725 PM.
  LAGUARDIA AIRPORT AND TRIBOROUGH BRIDGE AROUND 730 PM.
  WHITESTONE AND FLUSHING AROUND 735 PM.
  BAYSIDE AND CLEARVIEW EXPRESSWAY AROUND 740 PM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE ENGLEWOOD...FORT LEE...
CENTRAL PARK...CO-OP CITY...ELMHURST...MORNINGSIDE HEIGHTS...
HARLEM...JACKSON HEIGHTS AND LONG ISLAND CITY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FRIDAY
EVENING FOR NORTHEAST NEW JERSEY.

LAT...LON 4092 7412 4078 7414 4070 7379 4086 7372

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:05 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 31, 3:05 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
305 PM EDT FRI MAY 31 2002

SCTRD TRW...GUSTY WINDS AND HAIL PSBL THROUGH THIS EVE. COLD FRONT
PASSES TO THE E AFTER MIDNIGHT. HI PRES THEN BUILDS IN RESULTING IN
FAIR WX OVER THE WEEKEND.

MARINE...SCA UP FOR ROUGH SEAS S OF LONG ISL. SEAS EXPECTED TO
BUILD TO AROUND 5 FT THIS EVE.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVIS FOR ROUGH SEAS...ANZ350-353-355.
NONE.

EKH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:15 PM EDTSevere Thunderstorm WarningOKXOrange45 min
May 31, 7:25 PM EDTTornado WarningOKXPutnam35 min
May 31, 7:39 PM EDTSevere Thunderstorm WarningOKXRockland51 min
May 31, 7:42 PM EDTSevere Thunderstorm WarningOKXNassau48 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.